The Hindu Explains | Why are adverse events after COVID-19 immunisation of concern, and what do experts say?
Why are we discovering this only now? Does the vaccine prevent more harm than it may cause?
The story so far: Reports of rare blood clots occurring after COVID-19 vaccination have led some countries to limit the usage of AstraZeneca’s vaccine for certain categories of people, while other countries have paused the administration. More recently, the United States put the Johnson & Johnson vaccine on hold after reports of blood clots emerged.
What are these adverse effects?
An adverse effect following immunisation with the AstraZeneca jab is not merely blood clots in large vessels, but also a low platelet count. The effect is similar to heparin-induced thrombocytopenia (HIT), where heparin, which is used to clear clots, actually causes blood clots and a fall in the platelet count. “The heparin combines with platelet factor 4 to form a complex. This immune complex induces an abnormal immune response, in which antibodies are generated against the complex. This antibody-platelet factor 4-heparin immune complex binds to platelets and activates them. The platelets form clots everywhere. The low platelet count is because the platelets are used up,” said Vincent Rajkumar, haematologist and oncologist, Mayo Clinic, United States.
Also read | J&J scientists refute ‘class effect’ to blame for clots in those who got its vaccine
A similar process seems to follow vaccination, except there is no heparin trigger. Scientists are still trying to establish a clinical definition for this adverse effect.
The World Health Organization’s Global Advisory Committee on Vaccine Safety conducted a review of the latest evidence of rare adverse blood coagulation events with the AstraZeneca COVID-19 vaccine. It said, “A very rare new type of adverse event called Thrombosis with Thrombocytopenia Syndrome (TTS), involving unusual and severe blood clotting events associated with low platelet counts, has been reported after vaccination with COVID-19 vaccines Vaxzevria and Covishield.” Further, the WHO committee said that a specific case definition for TTS is being developed by the Brighton Collaboration to assist in identifying and evaluating reported TTS events and aid in supporting causality assessments.
At this stage, a ‘platform-specific’ mechanism related to the adenovirus-vectored vaccine is not certain, but it cannot be excluded. Research should include all vaccines using adenoviral vector platforms. So far, TTS has not been linked to vaccines built on mRNA platforms (Pfizer or Moderna), the group added.
Why are we discovering this only now?
The answer lies in the rarity of such incidents. “The EU data put the deaths at 1 in 1,00,000, while in the U.K., it is one in 25,000, and in the U.S., it is one in a million. Since the event is so rare, it is unlikely that any kind of vaccine trial could have thrown up such rare side effects. You probably need two million or more trial participants to find such a rare event, and it is practically impossible to study so many,” said Dr. Rajkumar.
Coronavirus | Researchers propose method to treat rare blood clotting reaction to vaccine
While specific TTS has not been assigned to any post-vaccination adverse event in India, post facto analyses have shown that heart attacks and brain strokes (that could be caused due to clots) were major factors for hospitalisation and deaths.
In India, where Covishield (from the AstraZeneca stable) is being used widely, an analysis, by the expert group investigating serious adverse events following immunisation (AEFI), of 79 deaths caused after vaccination found that over 50% of the people had heart attacks and brain strokes.
The concern is that even with the very low rate of occurrence, in a few otherwise healthy people, such adverse reactions have proven to be fatal. Another issue is the current inability to identify vulnerable groups in a population.
Does the vaccine prevent more harm than it may cause?
Decisions in the medical field are governed by the risk-versus-benefit principle. If the benefits of undergoing a procedure or taking a drug far outweigh the risks, then it is sensible to proceed. But in this case, the clots have the potential to cause fatalities, and that is seen as an “unacceptable risk” by some.
Also read | Post-vaccine blood clots a form of rare cerebral thrombosis: European Medicines Agency
Gagandeep Kang, eminent virologist and vaccinologist who worked on the Rotavirus vaccine, said, “I’d like for every vaccine and drug to be 100% safe. But that is not possible. So, we have to try and handle the situation as best as we can.” Her argument is that adverse events are bound to occur, but we need to make sure that every such event is investigated thoroughly. With any adverse event, there will be reasonable geographic variation. For instance, there is a difference in the occurrence of TTS between the U.S. and the U.K. In India, there is a mechanism in place and an analysis of deaths after vaccination is available in the public realm. But detailed analysis for every case is important, added Dr. Kang.
As of now, since a larger number of people have got their first dose, we are seeing these adverse events among them. When the population that is totally vaccinated increases, it might even manifest among that group, said Dr. Kang. But she added, “Is this serious enough a risk? Actually, the risk is greater with COVID-19 infection than with the vaccine, I’m going with this point of view.”
In fact, Panagis Galiatsatos and Robert Brodsky said in Hopkins Medicine, “Some people infected with SARS-COV-2 develop abnormal blood clotting … In the lungs (pulmonary embolism), legs (deep vein thrombosis) and elsewhere.”
A recent study by researchers at the University of Oxford stated, “The risk of the rare blood clotting known as cerebral venous thrombosis (CVT) following COVID-19 infection is around 100 times greater than normal, several times higher than it is post-vaccination or following influenza.” The authors counted the number of CVT cases diagnosed in the two weeks following the diagnosis of COVID-19, or after the first dose of a vaccine. They then compared these to calculated incidences of CVT following influenza, and the background level in the general population. They concluded that compared to current COVID-19 vaccines, the risk of CVT following COVID-19 is eight to 10 times higher, and compared to the baseline, approximately 100 times higher.
What lies ahead?
Dr. Kang has a prescription: “We know what we have to do. You need to watch out for symptoms to indicate clotting, and you must know when it occurs — adverse effects usually occur four to 20 days after the first dose right now.” While fever, body pain and tiredness after vaccination last a couple of days and are not worrisome, symptoms of concern during this extended period include chest pain, persistent abdominal pain, shortness of breath, pain in the extremities, severe headache and blurry vision. “Fortunately, we know that HIT has a specific treatment — treating with intravenous immunoglobulin and anticoagulants (other than heparin). We will be able to prevent deaths as a result of vaccination,” said Dr. Kang. A simple D-dimer test can also be done to check whether blood clots have formed.
Editorial | Allaying concerns: On public trust and vaccination programmes
There are two takeaways, said Dr. Kang. First, a rare side effect does not have the same rate of occurrence around the world. So, each country must pay attention to AEFI that manifest as TTS. Second, since a class effect is suspected, paying attention to vaccines built on adenovirus platforms is important.
Meanwhile, a German and Austrian group led by Andreas Greinacher of University Medicine Greifswald, Germany, has differentiated the blood clots arising after vaccination. It has also outlined a way to test patients exhibiting the symptoms. The group has developed a screening assay to determine whether the person has developed these specific antibodies.
#Hindu #Explains #adverse #events #COVID19 #immunisation #concern #experts